Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 20, 2021, 6:39 PM EDT for Rockingham County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2021, 6:39 PM EDT (22:39 UTC)
- Expired
- Aug 20, 2021, 7:15 PM EDT
- In force
- 36 min
- Issued by
- NWS Blacksburg, VA
- Hail
- 0.00 in
- Wind
- 30
County Rockingham County, NC
The radar
The Roanoke radar (KFCX), 98 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.7 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 651 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 941 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
951
WWUS81 KRNK 202239
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
639 PM EDT Fri Aug 20 2021
NCZ005-006-202315-
Rockingham NC-Caswell NC-
639 PM EDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of eastern Rockingham
and southwestern Caswell Counties through 715 PM EDT...
At 639 PM EDT, Doppler radar was tracking a strong thunderstorm over
Reidsville, moving south at 10 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Reidsville...
Wentworth...
Camp Springs...
Oregon Hill...
Harrisons Crossroads...
Ruffin...
and Lawsonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3625 7981 3641 7984 3650 7956 3625 7942
3625 7953 3624 7953
TIME...MOT...LOC 2239Z 355DEG 8KT 3638 7971
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
BMGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 20, 2:48 PM EDT, 3 hours 51 minutes earlier.
Area forecast discussion, Aug 20, 2:48 PM EDT, 3 hours 51 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 248 PM EDT Fri Aug 20 2021 .SYNOPSIS... Scattered showers and thunderstorms are ongoing again this afternoon as a back door front slides to the south. Quieter conditions return for the weekend, though a few isolated showers and storms remain possible in the afternoons. Warmer weather gradually returns. && .NEAR TERM /THROUGH SATURDAY/... As of 230 PM EDT Friday... Scattered showers and thunderstorms are developing this afternoon as a cut off low forms overhead. This cut off low will help produce a backdoor front that can be observed forming where our heaviest precipitation is occuring in the southern Shenadoah. The front will serve as the focal point for development through the afternoon and evening as it pushes southward. Overall, progression looks fast enough to mostly prevent a flood risk from it. Instead, high rainfall rates will be the concern today as low level precipitation advection is ongoing this afternoon and observable from satellite. This is boosting our PWATs back to roughly 1.7 to 1.8 inches for much of the forecast area, minus the western slopes. The overall impact today will remain isolated though, just like yesterday. Therefore, no watch issuance expected while radar will have to be watched. The loss of heating this evening will mostly spell the end to rainfall, besides some isolated showers hanging in after sunset. After that, we dry out for the night and ample clearing should take place. Depending on how much clearing takes place will be the decider in how much fog forms early in the morning. Look for areas that receive rainfall this afternoon and evening to develop the most/thickest fog. Tomorrow should be a quieter day as Henri rides up the coast and rubs elbows with the cut off low overhead. Subsidence should be great enough west of the BLue Ridge to stunt most precipitation development. Build up of moisture along and east of the Blue Ridge, combined with differential heating, should be enough to spark some showers and an isolated storm or two in the afternoon though. Temperatures should be close to normal. Forecast confidence is moderate to high. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... As of 230 PM EDT Friday... ...Lower chances of rain and higher temperatures toward the start of the week... Cutoff low over the Ohio river valley begins to diminish late on Saturday. Henri continues north riding the eastern side of the cutoff, and continues on towards the waters of New England Sunday. Subsidence from Henri will keep Saturday night quiet in terms of precipitation. Showers and storms will be isolated and more likely towards central VA where there will be better moisture. Sunday will also have only isolated storm coverage because the upper level support will be moving out with Henri when it moves north. On Monday, a Bermuda High and ridging over much of the southern CONUS will keep us in a region of higher pressure. This will effectively block any synoptic features from coming into the area, thus showers will have to form up from diurnal heating and the humid air alone Monday afternoon. We warm up in the second half of the weekend. Highs in the mountains in the low to mid 80s. In the Piedmont expecting highs in the low 90s. Overnight lows in the 60s. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... As of 245 PM EDT Friday... ...Pattern change up in the second half of the week as a front approaches... The first part of this forecast period will be similar to the prior weekend. General high pressure over the area will require any afternoon convection to rely on diurnal heating to form. By Wednesday the ridging over the southern plains has begun to break down and return to more zonal flow in the mid-levels for most of the CONUS. This allows a cold front to come across the northern plains in the middle of the week and approach our area by Thursday. Timing is uncertain for now, but chances of rain will be higher at the end of next week with a front helping initiate showers. Temperatures will be above normal and locally may vary depending on whether a shower passed over that particular area to provide a break from the sun and cool things down a bit. Tuesday looks to be the hottest. Late in the week highs will drop back to just below normal once the front comes through. Confidence is moderate in the long term period. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 250 PM EDT Friday... Broken cumulus field is making for bouncing ceilings across the area. While this is the case, there are enough breaks that I kept ceilings VFR. Meanwhile, isolated showers and storms have developed area wide, with greater coverage occuring in the southern Shenadoah along a back door front that will push to the south today. Because of this, VCs have been included in all TAF sites. Tempo groups were a bit of a struggle to assign with this most recent update due to the lacking confidence in exact timing for impact...if at all. Therefore, the game plan is to perform amendments as needed when it seems likely enough for something to occur. Flight conditions should temporarily improve this evening with the loss of heating to keep storms going. That said, clearing skies tonight should provide better conditions for fog development almost region wide, though areas most impacted will be those that receive rainfall this afternoon and evening. Tomorrow will feature better flight conditions across almost the entire area. A few isolated showers and storms are expected in the afternoon: coverage will remain too low for any honorable mention at this point in TAFs. Extended Aviation Discussion... Good flight conditions are expected to persist through the weekend and into the start of next work week, minus the isolated showers and thunderstorms in the afternoons. Granted the overall risk of them impacting a TAF site is low. Likewise, typical morning fog is expected, so the usual sites like LWB will likely get some. Wednesday starts to see rain chances increase in opportunity and coverage. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...RR NEAR TERM...RR SHORT TERM...VFJ LONG TERM...VFJ AVIATION...RR
Hazardous weather outlook, Aug 20, 1:05 PM EDT, 5 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 105 PM EDT Fri Aug 20 2021 NCZ003>006-019-020-VAZ032-043-044-058-059-WVZ043-507-508-211715- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Henry- Pittsylvania-Halifax-Charlotte-Summers-Eastern Greenbrier- Western Greenbrier- 105 PM EDT Fri Aug 20 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018-VAZ007-009>020-022>024-033>035-045>047-WVZ042-044- 211715- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Franklin-Bedford-Amherst-Campbell-Appomattox- Buckingham-Mercer-Monroe- 105 PM EDT Fri Aug 20 2021 This Hazardous Weather Outlook is for northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Scattered showers and thunderstorms could produce locally heavy rainfall with rain rates of 1 to 3 inches per hour. If this persists over a given area for an extended period of time, flooding could occur, especially in urban and poor drainage areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 20, 3:01 PM EDT, 3 hours 38 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
301 PM EDT Fri Aug 20 2021
VAZ019-020-WVZ507-201945-
Bath VA-Alleghany VA-Eastern Greenbrier WV-
301 PM EDT Fri Aug 20 2021
...Strong thunderstorms will impact portions of northwestern
Alleghany, west central Bath Counties in west central Virginia and
southeastern Greenbrier Counties in southeastern West Virginia
through 345 PM EDT...
At 301 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Lake Moomaw to near Callaghan.
These storms were nearly stationary.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
White Sulphur Springs...
Neola...
Lake Moomaw...
Natural Well...
Alvon...
and Callaghan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3805 7989 3773 8003 3774 8017 3780 8029
3804 8014
TIME...MOT...LOC 1901Z 292DEG 3KT 3804 8003 3784 8015
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
BMGSpecial weather statement, Aug 20, 3:43 PM EDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
343 PM EDT Fri Aug 20 2021
VAZ018-022-202015-
Craig VA-Roanoke VA-
343 PM EDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of northwestern
Roanoke and southeastern Craig Counties through 415 PM EDT...
At 342 PM EDT, Doppler radar was tracking a strong thunderstorm over
Abbott, or near Catawba. This storm was nearly stationary.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Catawba...
Abbott...
Bradshaw...
Glenvar...
and Hollins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3746 8012 3743 8006 3742 8007 3741 8006
3736 7995 3725 8020 3737 8028 3742 8025
TIME...MOT...LOC 1942Z 341DEG 3KT 3744 8018
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
BMGSpecial weather statement, Aug 20, 5:39 PM EDT, 1 hour before
Special Weather Statement
National Weather Service BLACKSBURG VA
539 PM EDT Fri Aug 20 2021
VAZ058-202200-
Halifax VA-
539 PM EDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of southwestern
Halifax County through 600 PM EDT...
At 535 PM EDT, Doppler radar was tracking a strong thunderstorm near
Halifax, moving south at 20 mph.
HAZARD...Winds up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
South Boston...
Halifax...
Turbeville...
Ingram...
Cluster Springs...
Crystal Hill...
and Elmo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Banister Lake or John H Kerr Reservoir, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3654 7913 3684 7915 3684 7914 3686 7889
3654 7873
TIME...MOT...LOC 2135Z 353DEG 16KT 3678 7900
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ASSpecial weather statement, Aug 20, 6:20 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
620 PM EDT Fri Aug 20 2021
NCZ004-VAZ032-202245-
Stokes NC-Patrick VA-
620 PM EDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of northwestern Stokes
and southeastern Patrick Counties through 645 PM EDT...
At 620 PM EDT, Doppler radar was tracking a strong thunderstorm over
Stuart, moving south at 10 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Stuart...
Francisco...
Collinstown...
and Patrick Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3664 8038 3670 8024 3653 8010 3647 8037
TIME...MOT...LOC 2220Z 338DEG 9KT 3664 8031
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
BMGSpecial weather statement, Aug 20, 6:28 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
628 PM EDT Fri Aug 20 2021
NCZ003-004-202300-
Stokes NC-Surry NC-
628 PM EDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of east central Surry
and western Stokes Counties through 700 PM EDT...
At 627 PM EDT, Doppler radar was tracking a strong thunderstorm over
Francisco, moving south at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pilot Mountain...
Francisco...
Pilot Mountain State Park...
Pinnacle...
Hanging Rock State Park...
Westfield...
and Capella.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3653 8044 3652 8025 3632 8022 3634 8051
TIME...MOT...LOC 2227Z 355DEG 9KT 3649 8037
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BMGSpecial weather statement, Aug 20, 6:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
639 PM EDT Fri Aug 20 2021
NCZ005-006-202315-
Rockingham NC-Caswell NC-
639 PM EDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of eastern Rockingham
and southwestern Caswell Counties through 715 PM EDT...
At 639 PM EDT, Doppler radar was tracking a strong thunderstorm over
Reidsville, moving south at 10 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Reidsville...
Wentworth...
Camp Springs...
Oregon Hill...
Harrisons Crossroads...
Ruffin...
and Lawsonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3625 7981 3641 7984 3650 7956 3625 7942
3625 7953 3624 7953
TIME...MOT...LOC 2239Z 355DEG 8KT 3638 7971
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
BMGThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 8:38 PM EDT | Flash Flood Warning | RNK | City of Roanoke | 112 min |
| Aug 20, 1:43 PM EDT | Special Weather Statement | RNK | Botetourt, Rockbridge, City of Buena Vista, City of Lexington | 47 min |
| Aug 20, 1:48 PM EDT | Special Weather Statement | RNK | Bath | 27 min |
| Aug 20, 2:29 PM EDT | Special Weather Statement | RNK | Botetourt | 31 min |
| Aug 20, 2:35 PM EDT | Special Weather Statement | RNK | Alleghany | 25 min |
| Aug 20, 2:51 PM EDT | Special Weather Statement | RNK | Bedford | 39 min |
| Aug 20, 3:01 PM EDT | Special Weather Statement | RNK | Alleghany | 44 min |
| Aug 20, 3:43 PM EDT | Special Weather Statement | RNK | Roanoke | 32 min |
| Aug 20, 5:39 PM EDT | Special Weather Statement | RNK | Halifax | 21 min |
| Aug 20, 6:20 PM EDT | Special Weather Statement | RNK | Patrick | 25 min |
| Aug 20, 5:01 AM EDT | Special Weather Statement | RNK | Watauga | 29 min |
| Aug 20, 5:40 AM EDT | Special Weather Statement | RNK | Watauga | 50 min |
| Aug 20, 6:28 PM EDT | Special Weather Statement | RNK | Stokes | 32 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.